Thunderstorm Wind, Cherokee
- When
- July 4, 5:45 PM EST
- Where
- Cherokee County, 3 mi NW of Ranger
- Crop damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.067, -84.167
Two trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED JUL 4 2001 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING AHEAD OF A PREFRONTAL TROUGH. PLAN TO INCLUDE EVENING PERIOD... THEN CHANCE POPS FOR AFTER 0Z. APPEARS FRONT WILL BE SLOW TO PUSH INTO THE AREA...EXPECT THE FRONT TO BE OVER OUR CENTRAL OR NORTHERN ZONES THURSDAY NIGHT. DEEP MOISTURE MOVES OUT THIS EVENING...BUT SIGNIFICANT DRIER AIR AT THE SURFACE WILL WAIT UNTIL FRIDAY. ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS THE AREA THURSDAY. THINK A 30 POP IS WARRANTED FOR ALL ZONES FOR THURSDAY AFTERNOON. HIGH PRESSURE AND DRIER AIR SHOULD KEEP THINGS DRY FOR FRIDAY. WILL GENERALLY USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 69 89 65 91 / 40 30 5 5 TYS 68 86 63 86 / 40 30 5 5 TRI 65 83 57 84 / 40 30 5 5 OQT 68 87 63 87 / 40 30 5 5 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 112 PM EDT WED JUL 4 2001 ...A FEW SEVERE THUNDERSTORMS AND VERY HEAVY RAINS POSSIBLE THIS AFTERNOON AND TONIGHT FROM CENTRAL EAST TENNESSEE INTO SOUTHWEST VIRGINIA... A WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS DURING THIS TIME AND COMBINE WITH THE UNSTABLE AIR TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. DUE TO THE EXPECTED INSTABILITY AND HIGH AMOUNTS OF MOISTURE OVER THE AREA...A FEW SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING DOWNBURST WINDS...LOCALLY VERY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. PONDING OF OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM OAK RIDGE TO KNOXVILLE TO MORRISTOWN TO JOHNSON CITY. PERSONS PLANNING ON ANY OUTSIDE ACTIVITIES THIS FOURTH OF JULY SHOULD BE ON THE LOOKOUT FOR THE POSSIBILITY OF STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO OR TELEVISION STATIONS FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. AUSTIN
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 144 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER... CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER... GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX... LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER... SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 7 PM EDT (6 PM CDT). THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL. PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AUSTIN
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 144 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER... CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER... GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX... LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER... SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 7 PM EDT (6 PM CDT). THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL. PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AUSTIN
NCZ060-061-TNZ081>087-098>102-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 458 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 508 IN EFFECT UNTIL 1000 PM EDT(900 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...BLEDSOE...BRADLEY...CHEROKEE...CLAY... HAMILTON...MARION...MCMINN...MEIGS...MONROE...POLK...RHEA AND SEQUATCHIE. THE WATCH IS IN EFFECT UNTIL 1000 PM EDT(900 PM CDT). A LINE OF STRONG THUNDERSTORMS OVER CENTRAL PARTS OF THE CUMBERLAND PLATEAU AND TENNESSEE VALLEY...WILL CONTINUE TO MOVE SOUTHEAST AT AROUND 20 MPH THIS EVENING. SOME OF THESE STORMS WILL REACH SEVERE LEVELS...WITH DAMAGING WINDS IN EXCESS OF 50 MPH THE MAIN THREAT. HOWEVER...LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES WILL ALSO BE POSSIBLE...ALONG WITH FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT FOR MINOR FLOODING OF LOW LYING AREAS...AND ALSO FOR POSSIBLE RAPID RISES ON CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOOD WATERS OF UNKNOWN DEPTH. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
621 PM EDT WED JUL 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SPEEDWELL TN WIND DAMAGE
07/04/01 CLAIBORNE LARGE AND MEDIUM SIZE TREE
LIMBS DOWN IN SPEEDWELL
NEAR AND AROUND STORM
SPOTTER'S HOME. REPORTED BY
STORM SPOTTER.
0400 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 CLAIBORNE NUMEROUS REPORTS OF TREES
DOWN COUNTYWIDE. REPORTED
BY 911 DISPATCH.
0430 PM CHURCH HILL TN WIND DAMAGE
07/04/01 HAWKINS TREES DOWN IN AND AROUND
CHURCH HILL. REPORTED BY
DISPATCH.
0430 PM MT CARMEL TN WIND DAMAGE
07/04/01 HAWKINS TREES DOWN IN AND AROUND
MT. CARMEL. REPORTED BY
DISPATCH.
0430 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 UNION TREES REPORTED DOWN
COUNTYWIDE. REPORTED BY
DISPATCH.
0425 PM COUNTY WIDE TN WIND DAMAGE
07/04/01 GRAINGER TREES REPORTED DOWN
COUNTYWIDE. RPORTED BY
DISPATCH.
0430 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 HANCOCK TREES REPORTED DOWN
COUNTYWIDE. REPORTED BY
DISPATCH.
0440 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 MORGAN TREES AND POWERLINES
REPORTED DOWN COUNTYWIDE.
REPORTED BY DISPATCH.
0440 PM MT OLIVE TN 70 MPH TSTM WIND GUST
07/04/01 KNOX STORM SPOTTER REPORTED
WINDS ESTIMATED AT 70 MPH
IN MT. OLIVE.
0440 PM MT OLIVE TN WIND DAMAGE
07/04/01 KNOX TREES AND POWERLINES
REPORTED DOWN IN MT. OLIVE
AREA. REPORTED BY STORM
SPOTTER.
0455 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 HAMBLEN TREES REPORTED DOWN
COUNTYWIDE. REPORTED BY 911
DISPATCH.
0415 PM COUNTYWIDE VA WIND DAMAGE
07/04/01 SCOTT TREES REPORTED DOWN
COUNTYWIDE FROM 415 PM
UNTIL 440 PM EDT. REPORTED
BY DISPATCH.
0500 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 SULLIVAN TREES REPORTED DOWN
COUNTYWIDE FROM 500 PM
UNTIL 515 PM EDT. REPORTED
BY DISPATCH.
0515 PM GRAY TN WIND DAMAGE
07/04/01 WASHINGTON TREES REPORTED DOWN IN THE
GRAY AREA. REPORTED BY
DISPATCH.
0518 PM COUNTYWIDE TN WIND DAMAGE
07/04/01 BLOUNT TREES REPORTED DOWN
COUNTYWIDE FROM 518 PM
UNTIL 526 PM EDT. REPORTED
BY DISPATCH.
0535 PM PIKEVILLE TN WIND DAMAGE
07/04/01 BLEDSOE 3 TREES REPORTED DOWN IN
PIKEVILLE. REPORTED BY
DISPATCH.
0445 PM LAKE CITY TN WIND DAMAGE
07/04/01 ANDERSON TREES REPORTED DOWN IN
LAKE CITY. REPORTED BY
DISPATCH.
0505 PM OLIVER SPRINGS TN WIND DAMAGE
07/04/01 ANDERSON TREES REPORTED DOWN IN
OLIVER SPRINGS. REPORTED BY
DISPATCH.
FERRELL/CARPENTERNCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 643 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH #504 IS NO LONGER IN EFFECT... ...SEVERE THUNDERSTORM WATCH #508 REMAINS IN EFFECT UNTIL 10 PM EDT (9PM CDT)... THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAD NEARLY MOVED SOUTHEAST OUT OF EAST TENNESSEE...AND EXTREME SOUTHWESTERN NORTH CAROLINA EARLY THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH NUMBER 504 FOR SOUTHWESTERN VIRGINIA AND NORTHERN PARTS OF EAST TENNESSEE...HAS BEEN CANCELED AS OF 630 PM EDT. SCATTERED SHOWERS AND ISOLATED WEAK THUNDERSTORMS OVER THESE SECTIONS SHOULD DISSIPATE SHORTLY. HOWEVER...THE LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO AFFECT THE EXTREME SOUTHEASTERN COUNTIES OF TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA...FOR AT LEAST ANOTHER HOUR OR SO. SEVERE THUNDERSTORM WATCH NUMBER 508 MAY BE CANCELED EARLIER THAN 10 PM EDT (9PM CDT). STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST STATEMENTS AND FORECASTS CONCERNING THIS EVENT. TG
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Two trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261830.